Hilbert's seventeenth problem

Hilbert's seventeenth problem is one of the 23 Hilbert problems set out in a celebrated list compiled in 1900 by David Hilbert. It concerns the expression of positive definite rational functions as sums of quotients of squares. The original question may be reformulated as:

  • Given a multivariate polynomial that takes only non-negative values over the reals, can it be represented as a sum of squares of rational functions?


The formulation of the question takes into account that there are non-negative polynomials, for example[1]

which cannot be represented as a sum of squares of other polynomials. In 1888, Hilbert showed that every non-negative homogeneous polynomial in n variables and degree 2d can be represented as sum of squares of other polynomials if and only if either (a) n = 2 or (b) 2d = 2 or (c) n = 3 and 2d = 4.[2] Hilbert's proof did not exhibit an explicit example: only in 1967 the first explicit example was constructed by Motzkin.[3]

Solution and generalizations

The particular case of n = 2 was already solved by Hilbert in 1893.[4] The general problem was solved in the affirmative, in 1927, by Emil Artin,[5] for positive semidefinite functions over the reals or more generally real-closed fields. An algorithmic solution was found by Charles Delzell in 1984.[6] A result of Albrecht Pfister[7] shows that a positive semidefinite form in n variables can be expressed as a sum of 2n squares.[8]

Dubois showed in 1967 that the answer is negative in general for ordered fields.[9] In this case one can say that a positive polynomial is a sum of weighted squares of rational functions with positive coefficients.[10]

A generalization to the matrix case (matrices with polynomial function entries that are always positive semidefinite can be expressed as sum of squares of symmetric matrices with rational function entries) was given by Gondard, Ribenboim[11] and Procesi, Schacher,[12] with an elementary proof given by Hillar and Nie.[13]

Minimum number of square rational terms

It is an open question what is the smallest number

such that any n-variate, non-negative polynomial of degree d can be written as sum of at most square rational functions over the reals.

The best known result (as of 2008) is

due to Pfister in 1967.[7]

In complex analysis the Hermitian analogue, requiring the squares to be squared norms of holomorphic mappings, is somewhat more complicated, but true for positive polynomials by a result of Quillen.[14] The result of Pfister on the other hand fails in the Hermitian case, that is there is no bound on the number of squares required, see D'Angelo–Lebl.[15]

See also


  1. Marie-Françoise Roy. The role of Hilbert's problems in real algebraic geometry. Proceedings of the ninth EWM Meeting, Loccum, Germany 1999
  2. Hilbert, David (September 1888). "Ueber die Darstellung definiter Formen als Summe von Formenquadraten". Mathematische Annalen. 32 (3): 342–350. doi:10.1007/bf01443605.
  3. Motzkin, T. S. (1967). "The arithmetic-geometric inequality". In Shisha, Oved (ed.). Inequalities. Academic Press. pp. 205–224.
  4. Hilbert, David (December 1893). "Über ternäre definite Formen" (PDF). Acta Mathematica. 17 (1): 169–197. doi:10.1007/bf02391990.
  5. Artin, Emil (1927). "Über die Zerlegung definiter Funktionen in Quadrate". Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg. 5 (1): 100–115. doi:10.1007/BF02952513.
  6. Delzell, C.N. (1984). "A continuous, constructive solution to Hilbert's 17th problem". Inventiones Mathematicae. 76 (3): 365–384. Bibcode:1984InMat..76..365D. doi:10.1007/BF01388465. Zbl 0547.12017.
  7. Pfister, Albrecht (1967). "Zur Darstellung definiter Funktionen als Summe von Quadraten". Inventiones Mathematicae (in German). 4 (4): 229–237. Bibcode:1967InMat...4..229P. doi:10.1007/bf01425382. Zbl 0222.10022.
  8. Lam (2005) p.391
  9. Dubois, D.W. (1967). "Note on Artin's solution of Hilbert's 17th problem". Bull. Am. Math. Soc. 73 (4): 540–541. doi:10.1090/s0002-9904-1967-11736-1. Zbl 0164.04502.
  10. Lorenz (2008) p.16
  11. Gondard, Danielle; Ribenboim, Paulo (1974). "Le 17e problème de Hilbert pour les matrices". Bull. Sci. Math. (2). 98 (1): 49–56. MR 0432613. Zbl 0298.12104.
  12. Procesi, Claudio; Schacher, Murray (1976). "A non-commutative real Nullstellensatz and Hilbert's 17th problem". Ann. of Math. 2. 104 (3): 395–406. doi:10.2307/1970962. JSTOR 1970962. MR 0432612. Zbl 0347.16010.
  13. Hillar, Christopher J.; Nie, Jiawang (2008). "An elementary and constructive solution to Hilbert's 17th problem for matrices". Proc. Am. Math. Soc. 136 (1): 73–76. arXiv:math/0610388. doi:10.1090/s0002-9939-07-09068-5. Zbl 1126.12001.
  14. Quillen, Daniel G. (1968). "On the representation of hermitian forms as sums of squares". Invent. Math. 5 (4): 237–242. Bibcode:1968InMat...5..237Q. doi:10.1007/bf01389773. Zbl 0198.35205.
  15. D'Angelo, John P.; Lebl, Jiri (2012). "Pfister's theorem fails in the Hermitian case". Proc. Am. Math. Soc. 140 (4): 1151–1157. arXiv:1010.3215. doi:10.1090/s0002-9939-2011-10841-4. Zbl 1309.12001.


This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.